Alert archive / Montana / Flash Flood Warnings in 2014
Flash Flood Warning 7, NWS Missoula, MT
NWS Missoula, MT issued this flash flood warning at Aug 21, 2014, 6:25 PM MDT for Granite County, Montana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2014, 6:25 PM MDT (00:25 UTC)
- Expired
- Aug 21, 2014, 8:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Granite County, MT
The radar
The Missoula radar (KMSX), 77 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
549 WGUS55 KMSO 220025 FFWMSO MTC039-220230- /O.NEW.KMSO.FF.W.0007.140822T0025Z-140822T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MISSOULA MT 625 PM MDT THU AUG 21 2014 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLASH FLOOD WARNING FOR... EDS GULCH IN DRUMMOND IN NORTHEASTERN GRANITE COUNTY IN WEST CENTRAL MONTANA... * UNTIL 830 PM MDT. * AT 620 PM MDT...DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER THE WARNED AREA. * LOCATIONS IMPACTED INCLUDE...DRUMMOND...HALL...NEW CHICAGO AND EDS GULCH IN DRUMMOND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING...MUD AND DEBRIS FLOWS ARE IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 4672 11319 4670 11305 4656 11306 4658 11321 $$
1 follow-up statement
209 WGUS75 KMSO 220220 FFSMSO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 820 PM MDT THU AUG 21 2014 MTC039-220230- /O.EXP.KMSO.FF.W.0007.000000T0000Z-140822T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GRANITE MT- 820 PM MDT THU AUG 21 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MDT/730 PM PDT/ FOR NORTHEASTERN GRANITE COUNTY... LAT...LON 4672 11319 4670 11305 4656 11306 4658 11321 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:31 PM MDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 21, 3:31 PM MDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Missoula MT 331 PM MDT Thu Aug 21 2014 .DISCUSSION...Widespread showers and thunderstorms have already developed across much of the Northern Rockies as a very moist atmosphere responds to sufficient daytime heating. We do not anticipate these storms reaching severe strength, but they will at times be strong with key threats of ample small hail and very heavy rainfall. Another weakness in the upper flow ahead of a large upper level storm system is forecast by the models to traverse the region overnight. So just as storms will seem to be winding down later this evening, a secondary resurgence in activity is expected in the middle of the night. The main upper level system will be entering the Pacific Northwest on Friday and Northern Rockies through the weekend. Locations across southwest Montana and Lemhi County will fall under a particularly favorable area for convective development on Friday, much earlier in the day than normal (likely between 9am and 11am). These storms will quickly become strong and likely poses very heavy rainfall, which could become particularly problematic for flood prone areas. A Flash Flood Watch could be warranted for these areas, however we need to gather additional data over the next 12 hours in order to make a final call. Elsewhere widespread showers and thunderstorms will continue to develop throughout the day with again, heavy rain and small hail the primary threats. In fact, many models are resolving an area of focused rotation and area of heavy precipitation developing across Ravalli, Missoula & Granite Counties by Friday evening and persisting well into early Saturday morning. Although the intensity for flash flooding is not anticipated with this precipitation, the resultant amount may produce some urban flooding concerns (i.e. water on roadways, standing water in poor drainage areas, etc.). Farther north along the Continental Divide and in Glacier National Park heavy wrap around precipitation will be further enhanced by up slope flow along the leeward side of the Divide. This will ultimately spill over into the windward side, affecting Glacier National Park, the Bob Marshall Wilderness and all other areas, both valley and mountain near the Divide. All forecast models place the heaviest amounts in these areas, on the order of 1 to 3 inches of liquid between Friday afternoon and Sunday morning. During this same time frame unseasonably cold Canadian air will be descending upon Montana, lowering snow levels across basically the same area where the heaviest precipitation is expected. This collusion of factors will force snow levels to between 6500ft and 7000ft for a time and result in generally 2 to 5 inches of snow. However some of the highest peaks could see more than that if these factors work out just right. An early season Winter Weather Advisory may be necessary, but will again wait for additional data given the complexity and poor confidence with this enter system. Precipitation will continue throughout the day on Saturday into Sunday morning, but will gradually taper off and reveal a pleasant, warmer Sunday. Monday should see the last upper level wave in the northern tier trough produce another round of light precipitation before the transition to a high pressure pattern through midweek. Main concern for building high pressure and clearing skies is cold mornings and patchy frost on Tuesday and Wednesday. Otherwise expect nice weather in the afternoons next week. Focus could then shift to another developing fall-like weather system toward the end of the week. /ss && .AVIATION...Showers and thunderstorms continue to develop across the entire region and could impact aviation operations at all TAF sites. This activity will not only continue through the evening, but also overnight. Briefly lowered visibility and clings along with frequent lightning will be the chief threats. Additional development of showers and thunderstorms are also forecast for Friday, likely starting as early as 22/1500z near KSMN and KBTM. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Follow us on Facebook and Twitter! https://www.facebook.com/NWSMissoula https://www.twitter.com/NWSMissoula Dickerson/SS
In the hours before
Special weather statement, Aug 21, 5:29 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 529 PM MDT THU AUG 21 2014 MTZ006-220015- BITTERROOT/SAPPHIRE MOUNTAINS- 529 PM MDT THU AUG 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANITE COUNTY UNTIL 615 PM MDT... AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTHWEST OF PHILIPSBURG...OR 22 MILES SOUTHWEST OF DRUMMOND...MOVING NORTHWEST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...QUIGLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4657 11377 4665 11359 4648 11339 4642 11351 TIME...MOT...LOC 2329Z 137DEG 13KT 4650 11354
Special weather statement, Aug 21, 6:02 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 602 PM MDT THU AUG 21 2014 IDZ005-006-MTZ004-006-220030- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK REGION- 502 PM PDT THU AUG 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLEARWATER...NORTHEASTERN IDAHO AND SOUTHWESTERN MISSOULA COUNTIES UNTIL 530 PM PDT/630 PM MDT/... AT 453 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 25 MILES SOUTHWEST OF LOLO CREEK BURN AREA...OR 30 MILES NORTHWEST OF HAMILTON...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LOLO PASS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4668 11462 4661 11444 4644 11468 4648 11476 TIME...MOT...LOC 0002Z 213DEG 16KT 4653 11465
Special weather statement, Aug 21, 6:09 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 609 PM MDT THU AUG 21 2014 MTZ007-220100- BUTTE/BLACKFOOT REGION- 609 PM MDT THU AUG 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND CENTRAL POWELL COUNTIES UNTIL 700 PM MDT... AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DRUMMOND...MOVING NORTHEAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OFCENTRAL POWELL AND EXTREME NORTHEASTERN GRANITE COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4672 11309 4665 11297 4658 11312 4661 11318 TIME...MOT...LOC 0009Z 217DEG 6KT 4663 11312
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:02 PM MDT | Special Weather Statement | MSO | 28 min | |
| Aug 21, 6:09 PM MDT | Special Weather Statement | MSO | Powell | 51 min |
| Aug 21, 6:17 PM MDT | Areal Flood Advisory | MSO | Granite | 118 min |
| Aug 22, 4:09 AM MDT | Flood Watch | MSO | Deer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more | 24 hr |
| Aug 22, 12:01 PM MDT | Lake Wind Advisory | MSO | Flathead, Lake, Sanders | 9 hr |
| Aug 22, 12:11 PM MDT | Winter Weather Advisory | MSO | Flathead, Granite, Lake, Missoula, Powell | 24 hr |
| Aug 22, 4:17 PM MDT | Special Weather Statement | MSO | Ravalli | 43 min |
| Aug 22, 5:21 PM MDT | Special Weather Statement | MSO | Silver Bow | 24 min |
Nearby
Flash Flood Warnings in Montana, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.